DOI: http://dx.doi.org/10.18203/issn.2455-4529.IntJResDermatol20191086

The current trend of cutaneous drug reactions at a tertiary care hospital

Naveen Nagaraju, Puneetha .

Abstract


Background: Cutaneous adverse drug reactions (CADR) are common yet important entity in dermatological clinical practice. This study is to investigate the clinical spectrum of CADR reactions and assess its causality relationship to offending drug.

Methods: It was a cross-sectional observational study, conducted at a tertiary care hospital over a period of two years. Total of 200 patients with cutaneous drug rash diagnosed based on detailed history, correlation between drug intake and the onset of rash, thorough clinical examination and laboratory parameters were included and patients without details of drugs were excluded.

Results: Among 200 cases, mean age was 33.57 years (6 months to 87 years). The commonest age group was 19-30 years (27%) and Male: female ratio was 0.94:1. The most common morphological pattern was maculopapular rash seen in 46 cases (23%), followed by FDE- 34 (17%), urticaria- 22 (11%), acneiform eruptions- 20 (10%), drug induced hyperpigmentation- 13 (6.5%), EMF- 12 (6%), lichenoid eruptions- 12 (6%), photosensitivity- 11 (5.5%), eczematous dermatitis- 6 (3%), pruritus- 6 (3%), angioedema- 6 (3%) and SJS- 6 (3%), DRESS- 2 (1%), TEN- 2 (1%), DHS and psoriasiform dermatitis in 1 each (0.5%) respectively. The most common drug was analgesics (31.2%), followed by anti-microbials (26.25%), corticosteroids (8.75%), antiepileptics (7.5%), anti-leprosy drugs (7.5%), anti-retroviral drugs (6.87%), antitubercular drugs (3.75%) and other drugs (8.12%).

Conclusions: Many dermatological conditions can be induced, imitated or aggravated by drugs hence it is necessary for the health care system to promote periodic reporting to regional pharmacovigilance centres to ensure drug safety for clinician’s awareness.


Keywords


Cutaneous adverse drug reaction, Pharmacovigilance, Morphological pattern, Drug

Full Text:

PDF

References


Breathnach SM. Drug Reactions. In: Burns T, Breathnach S, Cox N and Griffiths C, editors. Rook’s Textbook of Dermatology. 8th ed. Oxford: Blackwell Publishing; 2010;75:1-6.

Shear NH, Knowles SR. Cutaneous reactions to drugs. In: Wolff K, Goldsmith L A, Katz SI, Gilchrest AB, Paller AS, David J, et al, editors. Fitzpatrick’s Dermatology in General Medicine, 8th ed, Philadelphia: Mc Graw Hill Co; 2012: 449-457.

Chatterjee S, Gosh AP, Bharbhuiya J, Dey SK. Adverse cutaneous drug reactions: A one year survey at dermatology out patient clinic of a tertiary care hospital. Indian J Pharmacol. 2006;38:429-3.

WHO: International Drug Monitoring: The Role of the Hospital. Technical Report Series No. 425. Geneva: WHO, 1969.

World Health Organization (WHO). The Use of the WHO-UMC System for Standardised Case Causality Assessment. Geneva: WHO, 2014.

Edwards IR, Aronson JK. Adverse drug reactions: definitions, diagnosis, and management. Lancet. 2000;356:1255-9.

Chattopadhyay C, Chakrabarti N. A cross-sectional study of cutaneous drug reactions in a private dental college and government medical college in eastern India. Niger J Clin Pract. 2012;15:194-8.

Oshikoya KA, Njokanma OF, Chukwara HA, Ojo IO. Adverse drug reactions in Nigerian children. Paediatr Perinat Drug Ther. 2007;8:81–8.

Priyadharsini R, Surendiran A, Adithan C, Sreenivasan S, Sahoo FK. A study on adverse drug reactions in paediatric patients. J Pharmacol Pharmacother. 2011;2(4):277–80.

Pudukadan D, Thappa DV. Adverse cutaneous drug reactions: Clinical pattern and causative agents in a tertiary care centre in South India. Indian J Dermatol Venereol Leprol. 2004;70:20-4.

Sharma R, Dogra D, Dogra N. A study of cutaneous adverse drug reactions at a tertiary centre in Jammu, India. Indian Dermatol Online J. 2015;6:168-71.

Qayoom S, Bisati S, Manzoor S, Sameem F, Khan K. Adverse cutaneous drug reactions – a clinico-demographic study in a tertiary care teaching hospital of the Kashmir Valley, India. Arch Iran Med. 2015;18:228-33.

Malhotra S, Chopra SC, Dogra A, Gupta C. Cutaneous adverse drug reactions- one year pharmacovigilance study in a tertiary care hospital. Indian J Pharmacol. 2004;36:41-2.

Jhaj R, Uppal R, Malhotra S, Bhargava VK. Cutaneous adverse reactions in in-patients in a tertiary care hospital. Indian J Dermatol Venereol Leprol. 1999;65:14-7.

Jatana G, Gupta SK, Kaushal S, Kajal S, Kaur S. Cutaneous adverse drug reactions: A one year prospective study. Iran J Dermatol. 2017;20:103-12.

Patel RM, Marfatia YS. Clinical study of cutaneous drug eruptions in 200 patients. Indian J Dermatol Venereol Leprol. 2008;74:430.

Singh KK, Shrinivas CR, Krupashankar DS, Naik RPC. Study of thirty three cases of fixed drug eruption, Indian J Dermatol Venereol Leprol. 1990;56:123-4.

Shrivastava D, Kumar A, Singh SK. Adverse drug reaction monitoring in patients attending skin O: D at a teaching hospital. Indian J Pharmacol. 2004;36:42.

Acharya T, Mehta D, Shah H, Dave J. Pharmacovigilance study of adverse cutaneous drug reactions in a Tertiary Care Hospital. Natl J Physiol Pharm Pharmacol. 2013;3:75-81.

Ghosh S, Acharya LD, Rao PG. Study and evaluation of the various cutaneous adverse drug reactions. Indian J Pharm Sci. 2006;68:212-5.

Puavilai S, Timpatanapong P. Prospective study of cutaneous drug reactions. J Med Assoc Thai. 1989;72:167–71.

Thong BY, Tan TC. Epidemiology and risk factors for drug allergy. Br J Clin Pharmacol. 2011;71(5):684-700.